Adverse reactions to complementary medicines: the Australian pharmacy experience
MetadataShow full item record
Objectives: The primary aim was to determine the prevalence of adverse reactions to over-the-counter complementary medicines and their severity, as described by consumers. Secondary aims were to identify consumers' reporting behaviours and understanding of the AUST L designation on product labels. Methods: An anonymous, self-administered survey was completed by randomly selected pharmacy customers at 60 community pharmacy locations between August 2008 and February 2009. Key findings: Of the 1121 survey participants (response rate 62%), 72% had used a complementary medicine product in the previous 12 months, and 7% of this group (n = 55) reported having experienced an adverse reaction at some time. Of these, 71% described the reaction as mild and not requiring treatment, 22% as moderate and/or requiring advice from a healthcare professional and 7% (n = 4) described it as severe and requiring hospitalisation. If they were to report the reaction, it was most commonly to a medical practitioner. Most (88%) of complementary medicine consumers had never noticed the term 'AUST L'. Conclusions: Complementary medicines are widely used by pharmacy customers. Adverse reactions to these products are under-reported to healthcare authorities. Most adverse reactions are mild and serious reactions are rare. Customers have little awareness of the designation AUST L.
International Journal of Pharmacy Practice
Pharmacology and Pharmaceutical Sciences not elsewhere classified